The rules are simple: beat N from start to finish in a day. There are similar things on the forum like this http://forum.droni.es/viewtopic.php?f=17&t=1652 but that's not quite exactly what this challenge is. This isn't the total time you're spending in-game over multiple days. You've got a single day to do it, start to finish. And this time has to be relative to your wristwatch time, not to anything else, so crossing the international date line to gain time is cheating, and also getting someone else to time you is cheating, because that person might try and slow down the clock by travelling at close to the speed of light with it.
If you plan on embarking on this, or have done so at any point in the past, post here. Of course, beating the game in a day is a remarkable achievement in itself, and it isn't really a competition to see who can get the best time (hence I posted it here and not in the contests forum).
Oh, by the way, I did this just two days ago. It took me 11 hours and 10 minutes from start to finish, including breaks. Here is my log, which I took some pleasure in writing.
Start: 22nd January 2012 at 14:40 GMT
There's no better way to squander the freedom of university life at weekends than to spend all day playing N. Ok so the plan was to start at around midday or something, have lunch for breakfast and finish playing before the day was out, but I somehow managed to get up two minutes after they stopped serving lunch in hall so I had to buy enough sustenance from Sainsbury's to last me through the rest of the day. Not a great start.
Column 0: 14:40-15:13 (33 minutes)
I started at full speed down the zeros column. Not a problem, having columnspeeded it before on #n-highscores a few times, and won. Dox may still think I'm lying. Do I look like I care?
Column 1: 15:13-15:41 (28 minutes)
Quite a few dumb mistakes here but nothing serious. The thing about this column is that the levels aren't necessarily harder but they are a lot shorter than those in the zeros. As such it's usual to be faster on this column.
Column 2: 15:41-16:33 (52 minutes)
Some frustration was involved here starting from the awkward 24-2 and going into an ever-present negative feedback loop involving having a few unlucky deaths followed by getting slightly frustrated followed by losing a bit of control followed by dying more often. Once stuck in this downward spiral it's really tough to get out.
And then there were the last two levels. UGH. 18 minutes were spent on these last two levels. Having not played these for a long while I had to figure out the routes myself. The rockets on -3 and chainguns on -4 are really counter-intuitive; doing so is like trying to hold a conversation with a headless rectangular chicken from Saturn with no ears or something. (Though I can't really comment because I have never tried to hold a conversation with a headless rectangular chicken from Saturn with no ears or something. Certainly not under time pressure.)
Column 3: 16:33-17:20 (47 minutes)
Beginning was easy since I'm currently the holder of the one-life challenge top spot for this column. Then I had an embarrassing mistake where I got to 36-2 short of time and remembered that M&R were horrible enough to deprive me of precious gold for this level AND the next which meant that running out of time was inevitable so I had to reluctantly quit and restart the episode and get some gold on -0 and -1. Not an experience I'd recommend.
Cubish is a frown-inducing level.
Breakfast/lunch/whatever 17:20-17:39 (19 minutes)
Staring at a screen for ages isn't a healthy thing to do. I put my feet up, Radio 5 Live on, and began to chew on some Sainsbury's own-brand artificially flavoured medium density fibreboard. For a moment, I wondered what name I should allocate to this meal. It was the first time I'd eaten that day, so on that reasoning it should be called "breakfast", but it could also be said that I skipped breakfast and this meal could be called "lunch", or that it's now half past five in the afternoon so it should be assigned whatever name you give to your third meal which leads to a sub-argument and there was a forum topic about this a while back but I'm now getting distracted. I have more important things to do than care for semantics.
Checked my death count. 59-33-0-33-44-26-26-74-15. Liking the zero.
Column 4: 17:39-18:20 (41 minutes)
First floorguard death on 45-3. Four is a relatively easy column compared to three. Or maybe it's just listening to a thrilling Arsenal vs United encounter that is the motivation. Certainly I don't find it distracting; if I were watching the match instead, that would be a different matter. Why the hell did Wenger replace Oxlade-Chamberlain with Arshavin? He's going to have to answer questions on that. The crowd are booing him (Arshavin, not Oxlade-Chamberlain). Episode 46 is the easiest episode ever besides the filler at the start of the zeros and tens. Dying 6 times right at the end of 47-4 is annoying.
OOOOOOH WE'RE HALFWAY THERE and any reference to Bon Jovi is just a coincidence.
Column 5: 18:20-19:24 (64 minutes)
I hate Episode 59. I hate it. I hate it. I hate it. It is the most horrible thing that has ever been invented since a certain four-letter Swedish flatpack furniture store. Three of its levels are pain-inducing. And having them all in the same episode is going to throw me right into this negative feedback frustration loop and make me go crazier than those freaks who are calling into 6-0-6 right now to ask for Wenger to be sacked. And people who are asking for Wenger to be sacked are probably just bullshitting to get themselves a spot on the radio. Nobody could rightly be that ridiculous without exaggeration.
Column 6: 19:24-20:07 (43 minutes)
Six is a bit of a breather after five. Having episode highscores on 67 and 68 really helps. However 69-2 is a horrible level to play on instinct. Inconsistent drones means there's no clear path to follow and the other thing is that there is literally no leeway for mistakes made here. And my keyboard is known to not be responsive to every button press, in particular, repeated button presses. The frequency with which this dumb ninja was prepared to slowly walk into a mine all the time was so alarming. Or maybe I'm just getting frustrated and blaming my keyboard for the shortcomings.
Column 7: 20:07-21:00 (53 minutes)
If I ever do this again I will definitely have to LEARN routes to 79-3 and 79-4 instead of refiguring them out. Not much else I can say. My initial enthusiasm has definitely flagged a lot and is being replaced by frustration and pent-up anger. I think I need to take another break.
Nothing: 21:00-21:08 (8 minutes)
Death count now is 119-133-20-65-57-29-28-215-55. I remembered at this point there was a comedy show thing tonight at half past nine. The rules of this beating N in a day thing were that all this time would have to be counted, so this would add more than an hour to my total playing time. Whatever. Locking oneself in a room all day playing N without breaks isn't my idea of utopia. Maybe it might be EddyMataGallos's. No offence to him.
Column 8, 80-0 to 81-2: 21:08-21:21 (13 minutes)
Non-N-related thingy: 21:21-22:53 (92 minutes)
"If epileptic seizures can be caused by flashing lights, then... should I call an ambulance?"
Column 8, 81-3 to 89-4: 22:53-00:48 (115 minutes; 128 total for the column)
That was as pleasant as having teeth pulled without anaesthetic while trapped inside an IKEA store. (Again, I can't comment since I have never had teeth pulled without anaesthetic, let along having experienced it in an IKEA store.) It does make sense considering that the creators of these levels intended each level to be a stand-alone thing as opposed to rushing through fifty of them in the shortest time possible, which makes playing through fifty of them at once incredibly anger-inducing. Besides that I blame my keyboard for not jumping properly in levels like 85-3 and 86-3. That definitely wasn't my mistake. That was the keyboard. 88-4 took 20 minutes, not as bad as I'd feared, but still a waste of time; 89-4 wasn't too bad since I highscored it fairly recently. Since the 9s seem easier, I should have at least played the 9s before this column, since now I have to carry all this rage with me to the final column.
Column 9, 00:48-01:50 (62 minutes)
First half was straightforward and took less than 15 minutes. Second half was a different story altogether. The late nineties are certainly the group of v1.4 episodes that I'm least familiar with, having only played through most of these levels only once or twice or so. How the hell can innocuous-looking levels be so deathly!? M&R were sneaky to hide this act of craftiness towards the end just when I'm looking for a lie-down. 96-4 was torturous. 97-2 was nearly as bad. Then came the epitome of keyboard smashing and almost ragequitting. 99-2. Despite looking so simple, I have no idea how I managed to die so many times in so many different ways. Could've just been really bad luck. And what rotten luck it would have been to go through this patch just three levels from the end of my mission. On top of this I had carried over my frustration from column 8. Swear words, fist thumps and projectiles were launched at my laptop at this point for only the first time in the last half a day on THAT LEVEL. I never want to have anything to do with that again. The frustration sent me losing control on 99-3 and dying stupidly a lot before I managed to compose myself after a long while to beat it.
99-4 was an anticlimax.
Result: 11 hours and 10 minutes, or 9 hours and 11 minutes without breaks. Total deaths: 191-290-44-106-70-54-43-304-99 which makes 1201 deaths. Not as good as I'd hoped for. Might try again sometime, but not in the near future, and certainly not until I've familiarised myself with a bunch of levels. But at least I can finally say I BEAT THE DAMN THING! WOOOOOO! There's no need for floccinaucinihilipilification. It's now technically morning and I still have some work I need to do. After contemplating whether or not to do the work or go to bed for longer than the work would actually have taken, and a Monday morning complex methods lecture fast approaching, I go to sleep after what has officially been the least productive day in recent memory.